Feeling lousy-is this caused by Hydroxy?

I started taking Hydroxy when I was diagnosed with RA about 4 weeks ago. I haven't had any side effects really but a couple of days ago started with sore throat and now feel awful, absolutely exhausted, yet unable to sleep. Shortly before I was diagnosed, I had flu and bronchitis and now feel exactly the same as I did then. Could this be the Hydroxy?

9 Replies

  • It sounds much more likely to be the RA or a virus to me. Hydroxy usually takes a few months to start working and as far as I know, sore throats and feeling lousy aren't really listed as side effects of Hydroxy - the main side effects are eye problems and possible tummy and skin effects and a lightening of hair (this happened to me!). Its more likely to be u controlled RA I think? See your GP if worried. Tilda

  • It could be just a virus, but keep in the back of your mind that there is a fairly uncommon hypersensitivity reaction to some of the DMARDs that makes you feel like you have a really bad case of the flu. It also seems to come on several weeks into taking DMARDs. I think if you treat it as if it was the flu to start with, and if it doesn't seem to be getting better, then consider a hypersensitivity reaction. If it was the meds, then you would start feeling better quite quickly on stopping them, but you don't want to be doing that unless you are sure, and on the advice of the rheumatologist. When you are on any of the DMARDs it is always good policy to report any kind of illness to your GP or rheumatology nurse - so they can take responsibility for making decisions about what you need to do, rather than you trying to decide on your own.

  • Thanks for your replies, TildaT and Earthwitch. I suppose that I just want a reason why I am feeling so rotten again so quickly. I managed to get some sleep last night so hopefully I will feel a bit better today. Clemmie

  • Hi Clemmie - I know what you mean but it's too easy to blame the drugs for everything that happens to us I feel - and as the Hydroxy is meant to be helping you fight the RA I think it's psychologically more productive if you blame the RA or just the bugs going around than the drugs at this early stage. But if you are still feeling rubbish on Monday then do report it to your rheumy nurse or whoever you can because it could be important

    Glad you are feeling a bit better this morning at least! Tilda x

  • I know what you say is right, TildaT and I think that the Hydroxy is actually starting to work so it would be a shame if it was making me feel so awful. I have felt unwell for years but been basically told to pull myself together whenever I have mentioned it to anyone. It's nice to be taken seriously for the first time. Clemmie

  • It's horrible feeling lousy and having to apologise for it I know. Hope the Hydroxy makes a big difference to you. Tilda x

  • Hi there when I start taking a new drug everything that happens to me I scare myself thinking could this be the medication?? I've been on no medication before and felt dreadful. I was put on hydroxliquine a couple of years ago and took it for a few months and the only one side effect I had was severe face rash which my doctor told me to stop it. There was obviously something that didn't agree with me. I came off it and the rash went away. We have to try these medications and this one I've heard works for a lot of people. We all different but it's nice sharing our experiences. I then tried the methotrexate tablets after a few months of feeling dreadful I came off. Had a break until my next flare and was put on steroids tablets the best thing that happened to me. I even managed a holiday abroad for a week felt like a new woman. Sadly had to be weaned off the steroids. Now I'm on methotrexate injections at a dose of 10mg every week. Cant have any stronger dose i cant tolerate it. i Feel poorly everyday sickly exhausted hot flushes/faint I've been on 6 weeks and going keep trying to see if the side effects calm down. I guess we have to keep trying and hopefully these medications will work. We sometimes haven't got a choice. I was told off my consultant if I didn't take anything my joints etc will be a lot worse. Take care and good luck x

  • Thanks Prairie, you've hit the nail on the head. I hate taking any drugs because more often than not I have some sort of reaction. But I do feel a bit better today so perhaps it is just a cold or flu even though I only got over flu and bronchitis a couple of months ago. I am pretty lucky because at the moment my joints aren't too bad so hopefully the Hydroxy will be enough for a while. Clemmie

  • I had the same rash on face when I was on Hydroxy at the start but it did settle down so maybe you need to stick with these drugs for a bit if you can bear to - just while the body has time to acclimatise. The only drug I've had a severe reaction to and actually had to come off was Sulphasalazine and I got neck and ear swellings and an all over body purple itchy rash that worsened to the point where my GP just said he wouldn't prescribe it for me again! With Hydroxy he advised me to stop but I didn't and was glad because it went away just fine after a week. Some of us have very low tolerance where others just are built like oxen physically - apart from with RA of course! Its worth persevering unless the reaction is dangerous or too bad to tolerate. I'm sticking with MTX despite blisters, severe nausea and chills because I've learnt the hard way that the alternative of no drugs is worse! Its been 18 months now - and RA has gone quiet again! X

You may also like...